Jump to content

Problems seemingly related to the cause of HPPD


Recommended Posts

I don’t have HPPD, but I had something similar and seemingly related happen to me. If the two are related, there might be a connection which could give clues as to the cause.

The gist: I took a chemical which caused a seemingly permanent change in my brain after only using it twice. This is related in itself. What’s more interesting is the chemicali was vinpocetine, chemically related to piracetam, which is structurally similar to KEPPRA, which is used to treat HPPD!

What happened

Years ago I suffered from depression and crippling anxiety. Because of this I was prescribed various SSRI:s, first Prozac and later Paxil. Both killed my sex drive and my emotions. The numbness and loss of sex drive made life meaningless, so I quit and the effects disappeared.

I eventually got rid of my depression (long story). Some years ago I took something which was sold as vinpocetine, supposedly a harmless nootropic. It made me more concentrated and made any social anxiety disappear. It also killed my sex drive and made me feel numb. Despite this I tried it again.

This second time the effects were stronger (the dose was probably higher, but I’m not certain). I had no social anxiety at all. I was able to concentrate. I was also void of all emotional response. Fear, nervousness, social anxiety, happiness, sex drive, the works. It’s like something flipped. That single experience created a change that has remained years later. The symptoms have gradually faded but I’m nowhere near where I used to be – which is not necessarily negative. The reason I mention SSRI:s is because they produced a response which, subjectively at least, was identical.

My experience with vinpocetine was, interestingly enough, exactly the opposite to this experience described on erowid. This person however took vinpocetine for a much longer period of time which could explain the opposite symptoms. When you take an SSRI they stop the reuptake of serotonin immediately, which should increase the amount of serotonin in your brain immediately, lowering anxiety. Actually*, when large amounts of serotonin are trapped at the reuptake receptors, the brain downregulates the release of serotonin, thus lowering levels. This explains the initial anxiety people may feel when on SSRI:s. After a few weeks, the reuptake receptors are "desensitized" (destroyed) by the excess serotonin. When the brain no longer detects the excessive amount of serotonin, it upregulates the amount released. So, and this would seem to hold true for almost many chemicals: whatever initial effect they have, the long term effect will be the opposite!

The connection to HPPD? Again, taking a chemical structurally related to Keppra, used to treat HPPD, which causes a permanent change in perception. It's too much of a coincidence.

* my understanding as a non medical professional

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.